If you routinely take aspirin or ibuprofen for pain relief, you may experience side effects such as stomach upset or skin rash. These medications, also known as non-steroidal anti-inflammatory drugs, or NSAIDs, can also lead to problems with your eyes. If you take NSAIDs and notice a change in your vision or the appearance of your eyes, visit your eye doctor for an examination. Here are three things aspirin and ibuprofen can do to your eyes:
In addition to gastrointestinal bleeding and abnormal bruising aspirin, and ibuprofen can cause tiny hemorrhages in your eye due to capillary bleeding. This is known as a subconjunctival hemorrhage. While this is usually not dangerous, you should see your optometrist or ophthalmologist if the white part of your eye, or sclera, turns red.
Typically, after the NSAID medication is discontinued, the blood reabsorbs into your bloodstream and the redness goes away. Although mild bleeding in the eye may look alarming, it usually doesn't affect your vision. If your physician has recommended that you take an aspirin a day to protect you from heart attack, blood clots, or stroke, do not stop taking it abruptly because of eye changes. Stopping your aspirin therapy, especially if you are at high risk for cardiovascular disease, may result in an abnormal heart rhythm, thrombus formation, or heart attack.
Aspirin and ibuprofen can lead to chronic internal bleeding, however, the symptoms are sometimes very subtle. Unlike massive bleeding from your internal organs which can cause bloody stools and urine, fast heart rate, dizziness, and fainting, minute amounts of internal bleeding can simply cause lining of your lower eyelid to become pale.
When you gently pull down on your lower eyelid, you should notice pink tissue, however, chronic NSAID use can cause mild anemia, which sometimes leads to pallor of the mucus membranes of the eye and oral cavity. If the insides of your lower lids aren't as pink as they used to be, see your primary physician who will recommend a complete blood count to evaluate your hemoglobin and hematocrit.
If these values are low, you have anemia, which may be related to chronic aspirin or ibuprofen use. Treating mild anemia involves eating foods rich in iron such as green leafy vegetables and lean meats, and taking iron supplements.
Aspirin use can raise the risk for developing cataracts, an opacity of the natural lens of your eye. Cataracts can cause dim, blurred vision and when you see colors, they may not appear bright and vibrant. The effects of cataracts can not be reversed by stopping aspirin, however, a stronger glasses prescription may help improve visual acuity. The only curative measure is cataract surgery, where your eye doctor removes the natural lens of your eye and replaces it with a clear intraocular implant.
If you take aspirin or ibuprofen and notice a change in vision or appearance of your eyes, see your optometrist and physician for further evaluation and treatment. Sometimes subtle eye changes are the only symptoms of NSAID toxicity or internal blood loss, so prompt evaluation can help prevent serious problems such as internal bleeding.
For more information, talk to a professional like Coastal Eye Care.